This site is intended for health professionals only

At the heart of general practice since 1960

What's causing the purpuric rash on this woman's legs?

The cause for the extensive bruising on this woman’s leg was only discovered after she was admitted for suspected thrombocytopenia, recalls Dr Mike Wyndham

The cause for the extensive bruising on this woman's leg was only discovered after she was admitted for suspected thrombocytopenia, recalls Dr Mike Wyndham

The patient

This 78-year-old lady had been in fairly good health although she had been diagnosed as having osteoporosis following a fractured femur 10 years ago. She had made a good recovery and was taking alendronate along with calcium and vitamin D.

Three years previously, she had presented with pretty agonising facial pain. No cause was found and despite all sorts of analgesia the pain remained. A diagnosis of trigeminal neuralgia was made and she was started on carbamazepine. This resulted in a dramatic impact with her symptoms ‘melting' away.

She was on no other medication, had been a non-smoker all her life and only had a tot of whisky at family celebrations.

The consultation today was precipitated by the development of an alarming amount of bruising, which she couldn't explain.

First instinct

There was extensive bruising present, particularly on the legs. This was certainly a purpuric rash, but there was no obvious cause as clinical examination was entirely normal.

Differential diagnosis

Causes of thrombocytopenia may be split into three groups:

• Extravascular causes – breakdown of platelets in the liver and spleen

• Intravascular causes

• Reduced bone marrow production

Extravascular causes include hypersplenism. There certainly is a vast array of causes of splenomegaly including myelofibrosis, lymphoma, haemolytic anaemia endocarditis, portal hypertension, rheumatoid arthritis and SLE.

Intravascular causes result from the breakdown of platelets in the bloodstream itself. Causes include thrombotic thrombocytopenic purpura – a rare condition with symptoms of fever – thrombocytopenia, renal problems including haematuria, and neurological symptoms.

Drugs such as heparin may lower the platelet count by an immunological process. They can, of course, have a direct impact on the bone marrow – as with cytotoxics. Idiopathic thrombocytopenic purpura (ITP) has an immunological origin.

Reduced bone marrow production occurs in conditions where there is infiltration such as myeloma, secondary deposits from cancer and acute leukaemias. Infection may be a factor, as in dengue fever.

Getting on the right track

The patient's blood confirmed thrombocytopenia and she was referred acutely to hospital. As she felt perfectly well and had a normal examination, many of the diagnoses considered above were excluded. Despite a whole battery of tests no haematological cause was found. An astute registrar, remembering that about 250,000 admissions a year relate to drug-induced problems, wondered if the problem could be caused by the carbamazepine. The drug was stopped and the platelet count slowly returned to normal.

Dr Mike Wyndham is a GP in Edgware, north London

Purpuric rash on legs

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say